Dec. 11 (UPI) — Children with seizure disorders, cerebral palsy and other neurological problems often experience “problematic” symptoms that involve treatment with multiple drugs, raising concern that the medications can cause new issues, a study published Friday by JAMA Network Open found.
The analysis of 100 children with severe neurological impairment found that 65% suffered from irritability, 55% had insomnia and 54% experienced pain, the data showed.
Just over three-quarters of the children in the study took 10 or more prescription medications for their neurological disorders and other symptoms, the researchers said.
“In our study, children with severe neurological impairment frequently experienced a multitude of symptoms, such as irritability, pain, insomnia, breathing issues and constipation,” study co-author Dr. James A. Feinstein told UPI.
“Some of these symptoms can be alleviated by medications, [but] some of these symptoms can be worsened by medications,” said Feinstein, an associate professor of pediatrics at the University of Colorado School of Medicine in Aurora.
Up to 14% of children in the United States suffer from a developmental disorder, and fewer than 10% of them have severe neurological impairment, the U.S. Centers for Disease Control and Prevention estimates.
Polypharmacy, or the use of several medications, can result in serious health complications, particularly in those who may be unable to communicate about their symptoms, according to Feinstein and his colleagues.
The drugs may have potentially dangerous side effects and interactions or, in the case of opioid-based pain medications, carry the risk for addiction, the researchers said.
In this study of 100 children with severe neurological impairment ranging in age from 5 to 12 years, 62% had three or more “complex chronic conditions,” according to the researchers.
Those with more troublesome — and severe — symptoms, had 12% higher medication counts, the data showed.
Of the 54% of children with pain symptoms, 61% received one or more prescription analgesic drugs, including the potentially addictive opioid oxycodone, the researchers said.
“As children’s medication regimens become more complex, it increases the risk of adverse drug reactions, drug-drug interactions and medication administration errors, all of which can lead to emergency visits and hospitalizations,” Feinstein said.
“For children with limited communication abilities, we are working on ways to improve symptom management and medication safety,” he said.